Had to stop meds because of money problems
Feb 22, 2010
I was diagnosed with HIV in April 2009. My doctor prescribed Atripla and I have been taking my medication faithfully each day up until about three weeks ago. Due to financial hardship I have had to temporarily cease filling my prescription. I do have insurance, but I have to pay for my prescription upfront and get reimbursed several weeks later, and I just cannot afford to do so right now.
I expect to be able to resume my regimen in approximately two more weeks. I am extremely depressed and disheartened about my situation and what long-term effects I may endure as a result.
Can an expert address these concerns or give me any advice on what I should do?
Response from Dr. McGowan
Unfortunately your situation is becomming more and more common in the US these days. Even if you have insurance it is often inadequate or has a cap (for example it runs out when you spend a certain amount..usually a few thousand dollars which can go in a couple of months) or you have high co-pays each month.
If your virus was undeteactable when you stopped you should be OK from a drug resistance point of view...without drug around when your virus re-emerges there is little chance for resisitance to develop and the Atripla should work. You did right by staying 100% adherent right up till the coverage ran out...it is a mistake to try to spread out the meds by skipping doses. The unknown issue is whether or not long-term damage may occur from treatment interruptions. The SMART study indicated that intermittent treatment when the CD4 count was around 250 was worse than staying on treatment. You should see if you are eligible for ADAP in your state to help cover the gaps when your insurance cannot cover the bills. You can call your State's medicaid/ADAP office to check on eligibility...it varies from one state to the next.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Swollen Lymph Nodes A Sign Of HIV?
- Is Jock Itch A Sign Of Acute HIV Infection?
- Diarrhea After Swallowing Sperm Sign Of HIV AIDS
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
- Testicular Pain After Receptive Anal Sex With Condom Does It Mean I Have HIV
- How Long Does It Take For Symptoms From A Std To Show Up?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.